In acute single-time overdose, the approach to APAP toxicity must be altered if the patient is taking a cytochrome P-450 inducer (such as certain anticonvulsants, ethanol, some AIDs drugs) or if the patient is nutritionally deplete (AIDS, Cancer).
The Rummack-Mathew nomogram should be cut in half in these cases. For example, rather than administering NAC to a patient with a 4-hour APAP concentration of 140 mg/mL, NAC should be administered if the 4-hour APAP concentration is 70 mg/mL.
(The Poison Center can help you determine if drugs are cytochrome inducers.)
The pharmacokinetics of the drug are the basis for this recommendation. Normally, about 4% of APAP is metabolized by the cytochrome P-450 pathway to a toxic intermediate metabolite (NAPQI) which is detoxified by binding to glutathione (an amino acid). In the overdose setting AND when the patient is on cytochrome P-450 inducers, a much larger amount of the drug is metabolized through the cytochrome pathway which depletes glutathione. When glutathione is depleted, the toxic metabolite binds covalently to the hepatocyte causing hepatonecrosis. In nutritionally depleted patients, glutathione stores are small resulting in less glutathione available to bind with the toxic metabolite.
In chronic (supratherapeutic) ingestion of APAP, the Rumack-Mathew nomogram is of little value. This nomogram presupposes a single ingestion with normal liver and renal function. If the patient has been chronically ingesting APAP and has an APAP concentration of 30mg/mL, treatment with NAC is recommended.
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at Donna.Seger@Vanderbilt.edu.
Donna Seger, MD
Tennessee Poison Center